Hail, Clackamas
- When
- May 21, 5:00 PM PST to 11:00 PM PST
- Where
- Clackamas County, Sandy
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.400, -122.267
A warm and moist unstable airmass brought early thunderstorms to the area. Many residents experienced heavy rains and lightning along with these storms.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A warm and moist unstable airmass brought early thunderstorms to the area. Many residents experienced heavy rains and lightning along with these storms. Multiple reports were received of hail and gusty winds in the vicinity of the stronger storms. Hail sizes reported varied from 0.50" to 1.00" in diameter, and a trained spotter in Corbett reported receiving 0.59 inches of rainfall in 20 minutes. Around 13,000 Pacific Power and Electric customers were without power for a portion of the evening, and crews worked hard to restore power before the night was over.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at May 21, 1:21 PM PST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
221 PM PDT SUN MAY 21 2006
.SYNOPSIS...A LOW PRESSURE SYSTEM OFF THE CALIFORNIA COAST THIS
AFTERNOON WILL MOVE INLAND TONIGHT AND MONDAY SOUTH OF OREGON...AS
ANOTHER LOW FROM THE GULF OF ALASKA MOVES DOWN TO A POSITION OFF THE
WASHINGTON COAST MONDAY. THE SOUTHERN LOW WILL SPREAD SOME MOISTURE
AND SHOWERS INTO NORTHWEST OREGON AND SOUTHWEST WASHINGTON FOR THE
REMAINDER OF THIS AFTERNOON AN TONIGHT. THE SECOND SYSTEM OFF THE
WASHINGTON COAST WILL PUSH A FRONT INTO THE PACIFIC NORTHWEST LATER
MONDAY NIGHT AND TUESDAY. THIS SECOND LOW WILL THEN REMAIN OFF THE
COAST THROUGH THE WEEK...SENDING SURGES OF ENERGY AND MOISTURE INTO
THE PACIFIC NORTHWEST AT TIMES THROUGH THE WEEK...POSSIBLY FINALLY
MOVING THROUGH THE PACIFIC NORTHWEST NEXT WEEKEND.
&&
.SHORT TERM...AFTER A NICE BREAK IN THE WEATHER SATURDAY DUE TO BEING
BETWEEN SURGES OF ENERGY...THE LOW OFF THE CALIFORNIA COAST IS NOW
MAKING ITS MOVE TO THE COAST AS ANOTHER SYSTEM APPROACHES FROM THE
NORTHWEST. AN AREA OF VORTICITY IN SOUTHWEST OREGON IS LIFTING NORTH
AND NORTHEAST AWAY FROM THE LOW AND UP THROUGH THE PACIFIC NORTHWEST
TODAY AND TONIGHT. THIS HAS OPENED UP A SOUTHERLY FLOW ALOFT OF
MOISTURE...SHOWERS...AND POSSIBLY SOME INSTABILITY INTO THE PACIFIC
NORTHWEST. THIS AFTERNOON WE ARE ON OUR SECOND BAND OF THE DAY
LIFTING NORTH THROUGH OUR FORECAST AREA...BUT SO FAR LIGHTNING HAS
STAYED EAST OF THE CASCADES. BUT AS THE MAIN VORTICITY CENTER AND ITS
ASSOCIATED COOL POCKET ALOFT LIFTS NORTHEAST THIS EVENING AND THE SUN
BREAKS TO OUR SOUTH ALSO MOVE NORTH WITH IT...THIS WILL INCREASE THE
CHANCES OF AT LEAST A FEW THUNDERSTORMS DEVELOPING IN OUR AREA. THE
BEST CHANCE WILL BE IN OUR SOUTHERN AREAS AND NEAR THE CASCADES...BUT
CANNOT RULE OUT FARTHER NORTH UP THE INTERSTATE 5 CORRIDOR. THE MAIN
THREAT OF CONVECTION SHOULD BE THIS EVENING...BUT SHOWERS MAY PERSIST
AWHILE TONIGHT DUE TO MOISTURE ON THE WEST SIDE OF THE VORTICITY
CENTER.
SHOWERS WILL PROBABLY LINGER INTO MONDAY MORNING...THEN THE FRONT
ASSOCIATED WITH THE NEXT SYSTEM APPROACHES. THE NEW MODELS ARE A
LITTLE FASTER WITH ITS LANDFALL MONDAY NIGHT AND HAVE SPED THIS UP A
BIT IN THE GRIDS. MOS POPS HAVE GONE CATEGORICAL ESPECIALLY NEAR THE
COAST...SO HAVE BUMPED UP POPS FOR MONDAY NIGHT AND CONVERTED
PRECIPITATION TYPE TO STRATIFORM. THE FRONT GOES THROUGH TUESDAY
MORNING FOR A TRANSITION TO SHOWERS WITH CONTINUED RATHER HIGH POPS.
A SHORT WAVE OR TWO ROTATES OUT OF THE PARENT OFFSHORE LOW AND ACROSS
OUR FORECAST AREA TUESDAY NIGHT AND WEDNESDAY IN SOUTHWEST FLOW ALOFT
TO KEEP CHANCE TO LIKELY POPS ACROSS MUCH OF THE FORECAST AREA.
TOLLESON
.LONG TERM...MEDIUM RANGE MODELS CONTINUE TO GENERALLY AGREE ON A
LARGE LOW REMAINING OVER THE NORTHEAST PACIFIC THROUGH THE SECOND
HALF OF THE WEEK...POSSIBLY SWINGING THROUGH THE PACIFIC NORTHWEST
TOWARDS NEXT WEEKEND. THIS WILL BRING SURGES OF MOISTURE AND SHOWERY
WEATHER OVER OUR FORECAST AREA AT TIMES. IF THE LOW DOES SWING
ONSHORE NEXT WEEKEND...WE COULD SEE MORE THUNDERSTORMS WITH SNOW
LEVELS FALLING TO NEAR THE CASCADES PASSES. ALL IN ALL...IT LOOKS
LIKE RATHER UNSETTLED THIS WEEK. TOLLESON
&&
.AVIATION...MOSTLY VFR CONDITIONS ACROSS THE REGION. SCATTERED
SHOWERS CONTINUE TO DRIFT ACROSS THE REGION AS ANOTHER PIECE UP UPPER
LEVEL ENERGY MOVES FROM SW OREGON TO SW WASHINGTON THIS AFTERNOON AND
EVENING. WITH AIR MASS STILL SOMEWHAT UNSTABLE...COULD STILL SEE AN
ISOLATED THUNDERSTORM OVER THE CASCADES AT ANY TIME...BUT SHOULD NOT
AFFECT KEUG OR KPDX APPROACHES. ROCKEY.
&&
.MARINE...AS THE LOW PRES AREA NEAR THE S OREGON COAST LIFTS NORTH
TODAY...WINDS WILL TURN MORE SOUTHERLY. HOWEVER...ANOTHER LOW OVER
THE GULF OF ALASKA WILL ARRIVE LATER TONIGHT AND MON...WITH A COLD
FRONT APPROACHING. EXPECT WIND TO INCREASE TONIGHT. MODELS CONTINUE
TO INDICATE SOLID 25 TO 30 KTS OF WIND...SO WILL EXPAND SMALL CRAFT
ADVISORY TO ALL WATERS. MAIN WIND ARRIVES LATE MON AND MON NIGHT.
COULD POSSIBLE HIT GALE FORCE...BUT WILL HOLD OFF FROM GOING THAT
STRONG FOR TIME BEING. SEAS WILL BUILD...BACK ABOVE 10 FT BY MON
EVENING. ROCKEY.
&&
.OR/WA...SMALL CRAFT ADVISORY FOR WIND FROM LATE TONIGHT THROUGH TUE
FROM CAPE SHOALWATER TO FLORENCE.
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR LATE MON
AFTERNOON THROUGH TUES.
&&
.PRELIMINARY POINT TEMPS/POPS...
AST 458764 PDX 557743 SLE 557733 EUG 557632
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 515 AM PDT SUN MAY 21 2006 ORZ001>013-WAZ019>023-039-040-221300- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 515 AM PDT SUN MAY 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Portland,OR radar (KRTX), 65 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
3 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511849, 5511850, 5511851, 5511852, 5511853.